Terrence Higgins Trust uses cookies to improve your experience of our websites. For more information or to change the use of cookies, please click here.

Accept and Close

HIV treatment and sleep

sleep

Your positive status and any HIV medication you take may affect your sleeping pattern.

A good night’s sleep is essential for your physical and mental health and if you’re not getting enough it can make you feel pretty bad.

Our counsellors have more tips for how you can improve your bedtime habits ››


How much sleep do I need?

There is no magic number of hours for the amount of sleep we need as we are all different, but current NHS guidelines note that most adults sleep for an average of 7 to 9 hours per night.

You should listen to your body to find out how much sleep is good for you.


Is lack of sleep dangerous?

If you’re not getting enough sleep you will feel slow and tired all day, perhaps moody and you won’t be able to perform as well as you’re used to.

Researchers from the University of Pennsylvania believe that we build up a ‘sleep debt’ when we don’t get enough sleep over a period of time, and that this can lead to serious problems when carrying out normal day to day tasks.


Are people with HIV more likely to have trouble sleeping?

Insomnia is classified as a difficulty in getting to sleep and/or staying asleep.

Alongside fatigue, which you’ll feel if you often don’t get enough sleep, insomnia is common in HIV positive people throughout the course of the virus.

If you have always found it difficult to sleep, HIV could exacerbate the problem - so talk about this with your doctor.

Depression and anxiety can also affect your ability to sleep, co-existing as your system becomes less in balance. Unless you seek help with this, these problems can become worse as they are both exacerbated by insomnia.

Sleeping problems could also be a side effect of your HIV medication, so it is worth talking to your doctor if you believe that this is the case.


How can I improve my sleep hygiene?

If poor sleep is bothering you, there are a few simple things that you can do to try to help yourself:

  • Is your bed comfortable? Many of us find that it's best if it is not too soft and not too hard.
  • Is your bedroom the right temperature and not too noisy or light?
  • Only go to bed when you’re sleepy.
  • Avoid caffeine, rich food, smoking, exercise or alcohol just before you go to bed.
  • Only use your bed for sleeping and sex: don’t watch TV or eat in bed.

What about sleeping pills?

Sleeping tablets used to be taken a lot but we now know that some of them can be addictive and can leave you tired and irritable the next day.

They may lose their effect after some time, and should only be used for a few nights at a time.

They are only available on prescription.


HIV treatment and sleep

One of the more common side effects with many HIV drugs is problems with sleep.

Some drugs can cause dizziness and nausea and so you might decide to take them just before you go to bed. For many people this makes sense, but if the drugs begin to interfere with your sleeping pattern then it is worth exploring options to tackle this.

It is important to address these symptoms, as getting a good night’s sleep is essential to your long-term health as an HIV positive person.

The amount of sleep that we need is unique – each of us is different, so just try to get as much sleep as you had before you began taking HIV medication.

There are some simple steps you can take to help improve your sleep pattern:

  • exercise regularly, but not shortly before bed
  • avoid caffeine, alcohol or nicotine before going to bed
  • keep a regular sleep schedule
  • if you’ve been prescribed medicine to help you sleep, use it only when it’s really needed
  • don’t go to bed hungry
  • eat eggs, cod, parmesan cheese or sesame seeds in your evening meal – they contain the amino acid tryptophan, which can aid sleep
  • avoid napping during the daytime

Are there any HIV drugs I should avoid if I have insomnia?

Some HIV drugs are well known for having sleep-related side effects. If you take any of the following and notice sleep problems, talk to your doctor:

Sleep disturbances could also be a side effect of depression. If you're feeling a little low, now is a good time to discuss both problems with your healthcare team.

You can also discuss your problems with our Online Counsellor.


How to deal with insomnia and sleeplessness ››

‹‹ Back to Dealing with anxiety

 

Rate:

Whole Star Whole Star Whole Star Whole Star /images/icons/star-half-value.gif (5 votes cast) Please log in or register to vote. What's this?

Save:

Please log in or register to add this article to My favourites. What's this? Adding an article to My favourites will allow you to easily come back to it later or print it.


Your comments

You will need to be logged in before you can leave a comment.

Please log in using the form on the top right of the page or register.

2 comments

  • What happens if my bed is not comfortable. is there a fund to apply to to get a new bed that is comfortable?

    Posted 12:55 Mon 05 Nov 2012
  • I have had insomnia since the age of 12. It has been really bad over the last few years (I'm 57). I have been on Graltegravir and the insomnia is really horrid with bizarre dreams during restless sleep. I am taking it in the mornings now to see if that helps but it doesn't. I am so tired all the time, yawning and sluggish.

    Posted 14:15 Wed 04 Nov 2015

The Information Standard: Certified member

This article was last reviewed on 13/10/2015 by Anna Peters

Date due for the next review: 13/10/2018

Content Author: Garry Brough

Current Owner: Counselling

More information:

Insomnia in HIV/AIDS, Sleep Review (2009)

How Much Sleep Do We Really Need?, National Sleep Foundation (2009)

‘Sleep Debts’ Accrue When Nightly Sleep Totals Six Hours or Fewer, ScienceDaily (2003)

Pataki, G.E. (2006) Managing Side Effects of HIV Medications New York State Department of Health: New York.

Plusve (2009) UK daily dosing of ADULT antiretroviral agents How’s That Publishing Ltd: Middlesex.

Insomnia in HIV and Its Management: One Clinician’s Perspective, The Center for AIDS (Research Initiative/Treatment Action) & The Body (2000)

Side Effects of HIV and AIDS Drugs WebMD HIV & AIDS Health Center (2009)